How do you support a loved one who is tapering off suboxone?

heroin
opiates
suboxone

#1

My husband has been on suboxone for 11 years (minus a few relapses). He is tapering off and wants to be off of it completely. He’s almost done. It’s getting harder the less he takes and the last couple of days have been the worst. He is super low energy, anxious, restless at night, and told me at this point now he just craves anything to make the feelings go away - cigarettes, alcohol, heroin. All the things he quit. All the motivational quotes that help me get through tough times - just feel the feelings and let them go; this too shall pass; it’s going to be ok - now seem so meaningless and not useful in addressing the pain and suffering he’s enduring right now. It’s all that pain he’s been blocking out through years of addiction, now bubbling to the surface and demanding to be felt. I feel very helpless. I have asked how I can support him, I’ve sat and listened, I’ve picked up slack around the house without complaint, I’ve expressed my own fears. I feel like there is nothing more to do except let go of control and have faith that he will get through this. It’s just so hard to see him like this.

I am reaching out to see if anyone else has experience with long term suboxone use and successfully tapering off? Weird feelings right now - positive about progress but also scared and alone.


#2

Hi I am so sorry you are going through this. I congratualte you on the support you are giving your husband. I think it is important to take care of yourself as well during this process, talk about it, use your outlets whatever they might be, get some you time. Your husband made a very brave choice. And a difficult one at that. I know you wanted to hear from people who have succesfully tapered off suboxone, I am not one of those people. I have come off a few times throughout the years and either wound up going back on or relapsing on alcohol or heroin. I just wanted to give some info and offer some help hopefully. There are many people online who have done it though and it is possible. Your husband is hopefully doing this with the help of a professional. Right now he needs alot of support. I understand how it could be draining for you. It is a good idea that he is getting support through an outpatient program and therapy and/or support groups. Although some people in AA or NA may have a hard time understanding assisted medication they typically can relate to the process of detoxing. If he has outlets like reading, writing, art (anything really that maybe does not involve exerting a lot of physical energy) now is definately a good time to use them. Reminding him why he is doing this, and how much progress he is making is helpful. After complete detox he is going to feel all the withdrawal syptoms he felt withdrawing on heroin but maybe not as completely severe. It really depends on the person. It is normal to want to use during this process. The physical symptoms should taper a bit after the first 4 to 5 days and be gone after a month. Extreme fatigue should subside after a month, but can last several months aling with depression, anxiety. It all really depends on how much he was taking and for how long. I have gotten some really good feedback on sites like Quora about this. Maybe you should post your question there. Most likely someone has already and you can just read whats already there. If he is not on anti-depressants he might want to look into that as well as something to sleep. Im sure the doc would presribe something for that which would help with the anxiety too. Or melatonin does really work for alot of people. If it gets unbearable it might be a good option to go into a detox for a week. They will ve able to help him and at least it will give him the opportunity to get all thecrest he needs. And at the same time im sure give you a much needed break. Thats what I would do…definately detox if I was able. I hope this helps you some. Good luck and keep us posted.

There is a recent post titled “When a loved one gets clean, whats next hurdle?” There is an answer by coach Erica where she explains PAWS Post Acute Withdrawal Syndrome. I feel like it might be helpful to read her post if you do not know anything about this condition. I would have to assume that coming off suboxone would entail the same process.


#3

Thank you so much for your thoughtful response. The more I read about tapering off suboxone the more I worry. Trying hard to let him own this and not suggest too many things I read on the Internet about vitamins and exercise and what he “should” be doing. He is going to a therapist and we go to therapy together. I like what you said about creative outlets - he’s been painting and reading. I didn’t realize getting off his medication would be this hard.


#4

Not the same, but my husband smokes and sometimes tries to quit, he gets very grumpy and not fun to be around. It’s weird because every time I’m excited for him to be healthier and not smoke, but not excited about dealing with the grumpy short temper.

Do you have a doctor or professional involved in helping guide the tapering? That seems like it might really help take some of the worry off your shoulders. Also, right now sounds like a good time to call in the friends and family who can add support to the mix. This is a lot for you to hold. Who else cares and can step up their care of him now? Plan some friend dates, doing whatever activity makes most sense even if its a netflix day <3